Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2003, 3:25 PM CDT for Logan County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 3:25 PM CDT (20:25 UTC)
- Expired
- May 28, 2003, 4:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Logan County, IL
The radar
The Lincoln radar (KILX), 12 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
461
WUUS53 KILX 282025
SVRILX
ILC107-282115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT WED MAY 28 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN CENTRAL ILLINOIS
* UNTIL 415 PM CDT
* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ELKHART...OR ABOUT 10
MILES SOUTHWEST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELKHART
LINCOLN
MOUNT PULASKI
CHESTNUT
LATHAM
CORNLAND
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4020 8958 4002 8957 3993 8940 3992 8916
4009 8916
$$
KH
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:07 PM CDT, 18 minutes earlier.
Area forecast discussion, May 28, 3:07 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT WED MAY 28 2003 MAIN FORECAST CONCERN WITH THIS PACKAGE IS TIMING OF FRONTAL PASSAGE THIS EVENING AND SEVERE WEATHER THREAT. DUE TO SEVERE WEATHER IN AREA...THIS WILL BE SHORT AND SWEET. SPC HAS ISSUED A SEVERE TSTM WATCH UNTIL 8 PM TONIGHT. ALREADY RECEIVING REPORTS OF LARGE HAIL AND BRIEF TORNADO TOUCHDOWNS. WILL WORD ZONES ACCORDINGLY. PCPN TO COME TO AN END MOST LOCATIONS BY MIDNIGHT...AS PER PREVIOUS FORECAST. BRIEF BREAK IN WX FOR THU AND THURSDAY NIGHT BEFORE NEXT SYSTEM MOVES IN ON FRIDAY. ANOTHER QUICK SHOT OF RWS/TRWS ON FRIDAY AND FRIDAY EVENING...THEN ENDING EARLY ON SATURDAY. STRONG AREA OF HIGH PRESSURE BUILDS IN ON SATURDAY AND SUNDAY...THOUGH MODELS HAVE MODIFIED AIR MASS...SO NOT AS COOL OF CONDITIONS AS ORIGINALLY EXPECTED. RAISED HIGH TEMPS A COUPLE OF DEGREES ON SAT AND SUN. AS FOR REST OF EXTENDED...KEPT CHANCE MENTION OF RWS/TRWS IN FOR LATE TUESDAY AND CONTINUE INTO WED AS FRONTAL BOUNDARY STALLS ACROSS CWA. ISC GRIDS SENT EARLIER. .ILX...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 8 PM CDT...FOR AREAS ALONG AND EAST OF A STARK COUNTY TO CHRISTIAN COUNTY LINE. BYRD
Hazardous weather outlook, May 28, 11:00 AM CDT, 4 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL SHIFT EAST OF ILLINOIS BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN OVER CENTRAL ILLINOIS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH/HUETTL
In the hours before
Local storm report, May 28, 2:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
255 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0242 PM 1 N WASHINGTON IL TORNADO
05/28/03 TAZEWELL REPORTED BY SPOTTER
BAKLocal storm report, May 28, 3:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
304 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM WASHINGTON IL 2.75 INCH HAIL
05/28/03 TAZEWELL REPORTED BY ESDA
0258 PM 3 SW METAMORA IL TORNADO
05/28/03 WOODFORD REPORTED BY ESDA
0259 PM WASHINGTON IL TORNADO
05/28/03 TAZEWELL DAMAGE TO A SHED. REPORTED
BY ESDA
BAKLocal storm report, May 28, 3:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
308 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 2 SW GERMANTOWN HILLS IL 1.75 INCH HAIL
05/28/03 WOODFORD HAIL COVERING THE ROADS.
REPORTED BY ESDA.
MILLERLocal storm report, May 28, 3:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
316 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM MACKINAW IL 1.75 INCH HAIL
05/28/03 TAZEWELL REPORTED BY ESDA
0310 PM 3 W MACKINAW IL TORNADO
05/28/03 TAZEWELL REPORTED BY ESDA
0312 PM MACKINAW IL 2.75 INCH HAIL
05/28/03 TAZEWELL REPORTED BY ESDA
BAK/MILLERLocal storm report, May 28, 3:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
322 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM WASHINGTON IL 1.75 INCH HAIL
05/28/03 TAZEWELL REPORTED BY SPOTTER
BAKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 52 min |
| May 28, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Woodford | 60 min |
| May 28, 2:41 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 49 min |
| May 28, 3:20 PM CDT | Tornado Warning | ILX | McLean, Tazewell | 40 min |
| May 28, 3:47 PM CDT | Tornado Warning | ILX | Logan | 28 min |
| May 28, 3:58 PM CDT | Tornado Warning | ILX | DeWitt | 62 min |
| May 28, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 67 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Piatt, Shelby | 52 min |
| May 28, 4:45 PM CDT | Tornado Warning | ILX | Christian, Shelby | 45 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 46 min |
| May 28, 6:08 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 82 min |
| May 28, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 76 min |
| May 28, 6:25 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.